problems after spinal surgery! Scared confused and in pain, can anyone help?
I was in a car accident in 2011, which led to compression burst fractures of T-4 and T-5. I had surgery a year later they put in rods, screws, a cage, and done a spinal fusion from T-2 through T-8. While testing before the surgery they found I also have osteoporosis of the spine, stenosis at multiple levels, degenerative disk disease and kyphosis. Anyway during surgery they found the spine wasn't straight and that it was worse then the MRI and X-rays showed. The Surgeon told my husband and family that he couldn't get the spine completely straight and the hardware could never be removed. I have been having lots of pain in the shoulders, chest, back, neck, hands and arms. At times my hands and arms feel like they are asleep and or I could be holding something in my hand and just drop it like my hand isn't even there. I can get cut doing dishes from a knife or burn my hands and not even feel it! When lifting my arms up or reaching something in my back, well the best way I can put it is, it feels as if something is pulling, snapping, and popping. I have been on Norco 7.5mg for 2 years now at first they were helpful but now they don't help at all. As of three weeks ago the doc decided to take the pain meds and told me to take Ibuprofen and over the counter Tylenol. Which I am having to take 1600mg of ibuprofen every 6 hours and 1500mg of Tylenol every 4 hours and that just puts me to sleep it does nothing for the pain. I think the surgeon believes it should all be better and refuses to listen. My back burns,pulls, feels like I am being stabbed from the inside out, and just plain hurts all the time, so I went back to my surgeon whom without any new x-rays or anything, in fact the last tests he done was 3 months after my surgery and they havent even tried sending me to physical Therapy. This same doctor now tells me they need to go in and take the hardware out. I reminded him of his previous statement about the hardware havin to stay in and he replays it will be fine. My questions are is this anywhere normal, what could happen if they remove the hardware? Will i be in worse shape then I already am? Should I even consider doing the surgery to have it removed? I am very confused and in so much pain that it effects everything in my life. Anyone with any Ideas? Anything Please!
CHANGE YOUR DOCTOR! Demand that you want a NEUROPATHIC doctor! That is BS about taking you off pain meds. There is Tramadol 50mg I took them for 7 years (non addictive BTW) the other name for them is Ultram and those are higher dosages usually like 100msg +. If you don't want your doctor to refer you, go to the yellow pages and look under Neuropathy/neuorpathic then check their ratings online (stars). Eveningsun
I agree with the above post. There's absolutely no reason why you should be treated like this. That is a very extensive surgery you've had, and I'm surprised 7.5mg hydro was even strong enough, especially right after surgery.
Taking all that Advil and Tylenol isn't good for you, don't let this Doctor do anything else to you until you get another opinion. Can you get copies of your MRI's and Xrays to take with you to see a new doctor, it would really help expedite matters?
Sorry you're having to go through all this, I've had similar experiences, so I kind of know what you're going through. If your pain gets unbearable go to the E.R. don't take too much Tylenol or advil.
I agree w Eveningsun & Kalvin, you definitely need to get rid of your doc. Not sure what a neuropathic doc is, but I've had good results with a pain management doc. His approach includes meds & outpatient surgical procedures. (I've also benefited from various alternative therapies.) In addition to the commonly-used epidural injections, he does radio frequency neurotomies ("RFNs"). RFNs basically deaden the nerves in the afflicted spinal areas. They have provided me with substantial pain relief, and allowed me to reduce my pain meds. (My chronic pain also results from an accident in which I had burst fractures of L1 & L2. I now have a 6-level fusion after 1 botched & 2 revision fusion surgeries.) My pain meds include tramadol (Ultram), which contains no Tylenol. I've learned that pain meds w. Tylenol, e.g. Norco & Vicodin, are not good for long term pain mgt due to bad effects on liver. Good luck!
Forgot to mention in above comment that I had fusion rods removed. They were intended to be permanent, but 2 1/2 yrs after the initial fusion surgeries I just had a feeling they were causing me more pain. I even thought they were shifting, esp going down the stairs. Docs said that was not psb after all that time, but nevertheless removing them might help with pain. Turns out I was right. The fusion hadn't completely healed & rod screws were loose. A cadaver bone lattice was added & rods removed. For me, it was worth the extra surgery, but I understand my situation was highly unusual. (Don't know for sure, but lack of healing may have been related to pituitary damage caused by head trauma in accident.)
Hi, I to have pain had my surgery at 35 now 54 , still have my rods in back, from bottom of my neck to bottom of my back, I have 3 verbras left to bend with, has not been a easy go, now my chest ,upper back, shoulders,neck , collar bone hurts, But hate when chest hurts its a dull cake for days, does your chest do that? I don't take any pain pills just Advil here and there, do not want to take rods out oh and whole back fused to besides bottom part to bend. Wish you luck on getting yours fixed, by the way my back still numb in places , I can lay in sun get burned on back never feel it,
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.